North Carolina, 2015

Flood in North Carolina, December 2, 2015

December 2, 2015 · NWS RNK · 1 event in 1 county or zone

December began amidst an ongoing hydrologic event as a slow-moving upper level low over the midsection of the CONUS and associated warm and then cold fronts produced widespread moderate to heavy rainfall. 5 inches across parts of Watauga and Ashe counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

December began amidst an ongoing hydrologic event as a slow-moving upper level low over the midsection of the CONUS and associated warm and then cold fronts produced widespread moderate to heavy rainfall. 48-hour rainfall totals ending at 12z (7 AM EST), December 2nd ranged from 2 to 2.5 inches across parts of Watauga and Ashe counties. Several low-water bridges (DeWitt Barnett Road and Hubert Thomas Road) along the Watauga River were flooded. The Watauga River at Sugar Grove gage (SGWN7) crested at 6.72 ft (Minor Flood Stage = 6 ft) at 14z (0900 EST).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 2, 3:32 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 2, 3:32 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EST WED DEC 2 2015

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION THIS EVENING AND PASS OFFSHORE
TONIGHT. HIGH PRESSURE FOLLOWS THE FRONT RESULTING IN DRIER WEATHER
AND MORE IN THE WAY OF SEASONAL TEMPERATURES INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 254 PM EST WEDNESDAY...

THE FLOOD WATCH IS CANCELED FOR PORTIONS OF SOUTHWEST VIRGINIA
AND NORTHWEST NORTH CAROLINA. THE HEAVY RAIN HAS ENDED...THUS THE
THREAT FOR WIDESPREAD FLOODING HAD ENDED.

SURFACE COLD FRONT WILL SURGE EAST THIS AFTERNOON INTO
TONIGHT...AIDED BY THE PIVOTING 5H UPPER SYSTEM CROSSING THE
SOUTHERN GREAT LAKES. A STRONG 850MB COLD FRONT WILL CROSS THE FAR
WEST BY EARLY THIS EVENING AND THE REST OF THE REGION OVERNIGHT.
THIS SHOULD RESULT IN STRONG COLD ADVECTION INCLUDING GUSTY
NORTHWEST WINDS AND UPSLOPE DRIVEN SCATTERED RAIN/SNOW SHOWERS
WESTERN SLOPES...WHILE AIDING DOWNSLOPE CLEARING OUT EAST. WIND
SPEED MAY APPROACH WIND ADVISORY LEVELS GUSTS IN NORTH CAROLINA
MOUNTAINS PER STRONG SUBSIDENCE AND SHARP DROP IN 850 MB
TEMPERATURES. HOWEVER...GIVEN ONLY 40 KTS AT 850 MB JET WILL HOLD
JUST BELOW WITH THE STRONGEST SPEEDS RIGHT NEAR DAYBREAK THURSDAY.
THERE IS A HEALTHY 4 TO 6 MB SIX HOUR PRESSURE RISE...BUT FOR A
SHORT WINDOW. THE BOUNDARY LAYER APPEARS COOL ENOUGH TO SUPPORT SNOW
SHOWERS/FLURRIES OUT WEST...MAINLY AFTER MIDNIGHT. A LIGHT COATING
SNOW IS POSSIBLE AT ELEVATIONS IN THE FAR NORTHWEST...DESPITE A
WET/WARM GROUND AND GUSTY WINDS. A VERY FAMILIAR COLD ADVECTION
CLOUD COVER PATTERN EXPECTED TONIGHT WITH SOME SPILLOVER LOW CLOUDS
WEST OF THE BLUE RIDGE AND CLEAR OUT EAST AFTER MIDNIGHT. LOW
TEMPERATURES TONIGHT WILL RANGE FROM THE UPPER 20S IN THE MOUNTAINS
TO AROUND 40 DEGREES IN THE PIEDMONT. BLUSTERY CONDITIONS CONTINUE
ON THURSDAY WITH SOME LINGERING MORNING SNOW SHOWERS AND SNOW
FLURRIES ALONG THE FAR WESTERN SLOPES OF THE APPALACHIANS. HIGH
TEMPERATURES THURSDAY WILL RANGE FROM THE LOWER 30S IN THE
NORTHWEST MOUNTAINS TO AROUND 50 DEGREES IN THE PIEDMONT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 330 PM EST WEDNESDAY...

HIGH PRESSURE OVER CENTRAL APPALACHIANS THURSDAY NIGHT THROUGH
SATURDAY IS EXPECTED TO KEEP CONDITIONS CLEAR. NIGHTLY TEMPERATURES
WERE LOWERED SLIGHTLY BECAUSE OF GUIDANCE CONSENSUS...LIGHT WINDS...
AND VERY LITTLE CLOUD COVER...WHILE AFTERNOON HIGHS WERE KEPT
RELATIVELY THE SAME WITH A FEW LOCATIONS BUMPED UP SLIGHTLY.
EXPECTING A LARGE SPREAD BETWEEN MINIMUM AND MAXIMUM TEMPERATURE DUE
TO VERY DRY AIR MASS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 325 PM EST WEDNESDAY...

POOR MODEL CONSENSUS MONDAY THROUGH WEDNESDAY SHOWS THE ECMWF MOVING
A LOW PRESSURE SYSTEM UP THE SOUTHEAST ATLANTIC COAST NEARLY A DAY
BEFORE THE GFS. A LATER ONSET OF THIS SYSTEM THAN THE ECMWF  WAS
FAVORED ALONG WITH THE WPC TIMING WITH A CHANCE FOR PRECIP MOVING
INTO THE REGION ON MONDAY...LINGERING UNTIL WEDNESDAY. MAXIMUM DAILY
TEMPERATURES WERE LOWERED A FEW DEGREES ACROSS THE FORECAST AREA FOR
TUESDAY AND WEDNESDAY...NOTING MORE CLOUD COVER ACROSS THE REGION.
EASTERN TROUGHING CAUSED US TO RAISE POPS BETWEEN TUESDAY INTO
WEDNESDAY DUE TO AN INFLUX OF MOISTURE FROM THE ATLANTIC.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
AS OF 1248 PM EST WEDNESDAY...

VARIABILITY IN CEILINGS AND VISIBILITIES IN LOW CLOUDS AND RAIN
WILL HINDER AVIATION OPERATIONS DURING THE TAF PERIOD.

IFR AND LIFR CONDITIONS WILL CONTINUE THIS AFTERNOON INTO TONIGHT
ESPECIALLY IN THE EAST. HOWEVER...SOME POCKETS OF VFR/MVFR WILL
OCCUR IN THE WEST WHERE RAIN IS TAPERING OFF.

THERE WILL BE VARIABILITY IN VISIBILITIES BASED ON INTENSITY OF
RAINFALL. TYPICAL FLUCTUATIONS WILL RUN FROM 1 TO 3SM IN MODERATE
RAIN OR WHEN RAIN TAPERS OFF...WHILE CIGS MAY LIFT TOWARD MVFR
AROUND 1-2KFT IF RAIN COMES DOWN HARD ENOUGH TO MIX OUT THE LOW
CIGS SOME. ALSO IFR TO LIFR CONDITIONS WILL OCCUR WHERE RAIN
TAPERS AND FOG REDEVELOPS. IN GENERAL....POOR FLYING CONDITIONS
EXPECTED IN WIDESPREAD RAIN/FOG AND LOWER CIGS.

THE COLD FRONT WILL SLOWLY MOVE EAST ACROSS THE REGION THIS
AFTERNOON INTO TONIGHT. THE WEDGE ALONG THE BLUE RIDGE WILL
SLOWLY MIX OUT OR ERODE THIS AFTERNOON...SUCH THAT MOST PLACES
WILL SEE CIGS IN MVFR WITH MVFR/IFR VSBYS WITH RAIN SHOWERS.

THE SHOWERS SHOULD BE EAST OF KBLF/KLWB/KBCB NEXT HOUR OR TWO
AND KROA BY 20Z...LINGERING AT LYH/DAN TIL 22Z. WINDS HAVE ALREADY
SHIFTED TO THE WEST AT KBLF/KLWB AND GUSTS UP 20 KTS MAY BE
POSSIBLE AT THIS TIME.

BEHIND THE FRONT EXPECTING UPSLOPE MVFR CIGS TO REDEVELOP AFTER
PERHAPS A PERIOD OF BRIEF VFR BEHIND THE FRONT THIS EVENING. ALSO
A FEW RAIN OR SNOW SHOWERS MAY OCCUR FROM KBLF TO KLWB BUT GIVEN
ISOLATED NATURE WONT INCLUDE ANY VSBYS REDUCTIONS OVERNIGHT. OTRW
APPEARS MVFR TO LOW END VFR CIGS WILL SNEAK BACK INTO KBCB/KROA
AFTER MIDNIGHT WHEN NW WINDS MAY GUST TO 25 OR 30 KTS ALONG THE
RIDGES. DOWNSLOPING SHOULD KEEP EASTERN SITES VFR OVERNIGHT WITH
WINDS GENERALLY BELOW 10 KTS BEHIND THE FRONT.

SOME MVFR/OCNL IFR CIGS IN THE UPSLOPE AREAS AT KBLF AND KLWB
WILL LINGER INTO EARLY THURSDAY MORNING BEHIND FRONT...ALONG WITH
SCATTERED RAIN AND SNOW SHOWERS.

MEDIUM CONFIDENCE IN CEILINGS...VISIBILITIES AND WINDS DURING THE
PERIOD.

.EXTENDED AVIATION DISCUSSION...

HIGH PRESSURE AND VFR CONDITIONS SHOULD DOMINATE THURSDAY NIGHT THROUGH
THE WEEKEND...HOWEVER PATCHY EARLY MORNING VALLEY FOG MAY PRODUCE
SOME BRIEF IFR CONDITIONS FRI AND SAT MORNING DUE TO MOIST GROUND
CONDITIONS FROM RECENT RAINFALL.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KK
NEAR TERM...KK
SHORT TERM...AMS/SAL
LONG TERM...AMS/SAL
AVIATION...JH/KK
Hazardous weather outlook, Dec 2, 3:00 PM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EST WED DEC 2 2015

NCZ003-004-019-020-VAZ007-009-010-012>014-016-017-022>024-032>035-
045>047-032000-
SURRY-STOKES-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-
MONTGOMERY-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-
300 PM EST WED DEC 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-018>020-WVZ044-507-032000-
GILES-CRAIG-ALLEGHANY VA-BATH-MONROE-EASTERN GREENBRIER-
300 PM EST WED DEC 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ015-032000-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
300 PM EST WED DEC 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

GUSTY NORTHWEST WINDS BEHIND A PASSING COLD FRONT
COULD GUST TO 40 OR 45 MPH LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ043-044-058-059-032000-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
300 PM EST WED DEC 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ042-043-508-032000-
MERCER-SUMMERS-WESTERN GREENBRIER-
300 PM EST WED DEC 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 2, 12:23 PM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1223 PM EST WED DEC 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            4 NE BEECH MOUNTAIN     36.25N 81.84W
12/02/2015                   WATAUGA            NC   PUBLIC

            WATAUGA RIVER FLOODING OVER THE BRIDGE ON HUBERT THOMAS
            ROAD

&&

PW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ashe

When
December 2, 5:00 PM EST to 8:00 PM EST
Where
Ashe County, Helton to 0.28 mi WNW of Helton
Cause
Heavy Rain
Reported by
Public
Coordinates
36.550, -81.470

Helton Creek was reported to be flooding a portion of Helton Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612409.